Alert archive / California / High Wind Watches in 2008
High Wind Watch 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Jan 29, 2008, 3:34 AM PST for Inyo County, California. It took effect at Jan 29, 2008, 9:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2008, 3:34 AM PST (11:34 UTC)
- In effect from
- Jan 29, 2008, 9:00 PM PST
- Expired
- Jan 29, 2008, 3:20 PM PST
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KVEF 291134 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 334 AM PST TUE JAN 29 2008 ...HIGH DOWNSLOPE WINDS POSSIBLE FOR THE SOUTHERN SIERRA EAST SLOPES AND OWENS VALLEY THIS EVENING THROUGH LATE TONIGHT... ...A COLD PACIFIC STORM WILL PRODUCE STRONG WINDS OVER THE SOUTHERN SIERRA AS IT MOVES FROM THE PACIFIC NORTHWEST ACROSS NORTHERN CALIFORNIA AND NEVADA TONIGHT. CAZ519-520-292330- /O.NEW.KVEF.HW.A.0003.080130T0500Z-080130T1400Z/ EASTERN SIERRA SLOPES-OWENS VALLEY- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP... INDEPENDENCE...LONE PINE 334 AM PST TUE JAN 29 2008 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH FOR THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS VALLEY...WHICH IS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT. CONDITIONS WILL BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP ALONG PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS VALLEY AS WEST WINDS INCREASE ACROSS THE SOUTHERN SIERRA THIS EVENING AND PERSIST OVERNIGHT. WEST WINDS GUSTING OVER 70 MPH ARE POSSIBLE AT ELEVATIONS ABOVE 5000 FEET AND GUSTS OVER 60 MPH COULD REACH DOWN TO WESTERN SECTIONS OF THE OWENS VALLEY THIS EVENING THROUGH LATE TONIGHT. THESE HIGH WINDS COULD CREATE DANGEROUS CROSS WINDS AND HAZARDOUS DRIVING CONDITIONS ALONG SECTIONS OF HIGHWAY 395 IN THE OWENS VALLEY...ESPECIALLY FOR HIGH PROFILE VEHICLES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH AND...OR GUSTS OF 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION. $$ JGA
1 follow-up statement
000 WWUS75 KVEF 292320 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 320 PM PST TUE JAN 29 2008 ...A COLD PACIFIC STORM WILL PRODUCE STRONG WINDS OVER THE SOUTHERN SIERRA AS IT MOVES FROM THE PACIFIC NORTHWEST ACROSS NORTHERN CALIFORNIA AND NEVADA TONIGHT. CAZ519-520-300700- /O.UPG.KVEF.HW.A.0003.080130T0500Z-080130T1400Z/ /O.NEW.KVEF.HW.W.0002.080130T0500Z-080130T1400Z/ EASTERN SIERRA SLOPES-OWENS VALLEY- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP... INDEPENDENCE...LONE PINE 320 PM PST TUE JAN 29 2008 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING FOR THE EASTERN SIERRA SLOPES AND THE OWENS VALLEY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM PST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. CONDITIONS WILL BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP ALONG PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS VALLEY AS WEST WINDS INCREASE ACROSS THE SOUTHERN SIERRA EARLY THIS EVENING AND PERSIST OVERNIGHT. WEST WINDS GUSTING OVER 70 MPH ARE LIKELY AT ELEVATIONS ABOVE 5000 FEET AND GUSTS TO OVER 60 MPH ARE LOOKED FOR ACROSS MAINLY THE WESTERN SECTIONS OF THE OWENS VALLEY BY LATE EVENING THROUGH LATE TONIGHT. THESE HIGH WINDS COULD CREATE DANGEROUS CROSS WINDS AND HAZARDOUS DRIVING CONDITIONS ALONG SECTIONS OF HIGHWAY 395 IN THE OWENS VALLEY...ESPECIALLY FOR HIGH PROFILE VEHICLES. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Jan 28, 9:05 PM PST, 6 hours 29 minutes earlier.
Area forecast discussion, Jan 28, 9:05 PM PST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 905 PM PST MON JAN 28 2008 .SYNOPSIS...A BRIEF DRYING TREND WILL BE SEEN TONIGHT AND TUESDAY AHEAD OF ANOTHER PACIFIC STORM WHICH IS FORECAST TO MOVE ACROSS THE GREAT BASIN TUESDAY NIGHT AND WEDNESDAY. THIS STORM WILL THEN BE FOLLOWED BY UNSETTLED WEATHER INTO THE WEEKEND. && .UPDATE...UPPER TROUGH CONTINUES TO SHIFT EAST ACROSS UTAH/ARIZONA THIS EVENING. SHOWERS HAVE ENDED WITH ONLY A FEW CLOUDS LEFT ACROSS NORTHWEST ARIZONA BUT OVERALL SKIES HAVE CLEARED AS WEAK RIDGE MOVES IN FROM THE WEST. COLD FRONT LIES ACROSS CENTRAL MOHAVE COUNTY AND HAS YET TO MOVE THROUGH KINGMAN. THAT SHOULD OCCUR IN THE NEXT FEW HOURS. UPDATED ZONES TO REMOVE MENTION OF SHOWERS AND DECREASE CLOUD COVER FOR THE REST OF TONIGHT. UPPER PATTERN WILL BE PROGRESSIVE THIS WEEK AS NEXT TROUGH IS DUE THROUGH THE GREAT BASIN TUESDAY NIGHT AND WEDNESDAY...FOLLOWED BY ANOTHER ON THURSDAY. THE TROUGH ON THURSDAY LOOKS WEAKER AND IS PROGGED TO BE FURTHER NORTH. && .PREV DISCUSSION...320 PM PST MON JAN 28...COLD FRONT RUNNING FROM NORTHWEST ARIZONA TO ROUGHLY LAS VEGAS VALLEY TO NEAR THE DAGGETT AREA AS OF 245 PM PST. FRONT IS THE FOCUSING MECHANISM FOR CONTINUED SHOWER ACTIVITY WITH BRIEF HEAVY RAIN/SNOW AND ISOLATED THUNDERSTORMS...HOWEVER FAIRLY RAPID CLEARING WITH WINDS DECREASING BEHIND THE FRONT. CURRENT WIND PRODUCTS WILL BE CONTINUED AND REMAIN ON TRACK WHICH EXPIRE BY EARLY THIS EVENING. DRY NORTHWEST FLOW TO BE OVER THE CWA TONIGHT AND TUESDAY AHEAD OF THE NEXT SHORTWAVE SCHEDULED TO DROP SOUTH OVER THE AREA INTO TUESDAY NIGHT AND WEDNESDAY. DYNAMICS/MOISTURE MUCH MORE LIMITED WITH THIS SYSTEM...WITH BEST POTENTIAL FOR SHOWERS BEING OVER THE CENTRAL NEVADA MOUNTAINS AND SOUTH INTO SOUTHERN NEVADA AND NORTHERN MOHAVE COUNTY BY WEDNESDAY MORNING. THIS SYSTEM TO RAPIDLY SHIFT OUT OF THE AREA WEDNESDAY AFTERNOON...WITH DRYING RETURNING TO THE FORECAST AREA WEDNESDAY NIGHT UNDER NORTHWEST FLOW ALOFT. UNDER THE GENERALLY NORTHERLY FLOW ALOFT...DAYTIME TEMPS WILL REMAIN BELOW SEASONAL NORMALS. .LONG TERM...WEAK SHORTWAVE RIDGING ON THURSDAY WILL BREAK DOWN AHEAD OF A WEAK TROUGH FORECAST TO MOVE THROUGH THE AREA FRIDAY. CURRENT MODEL RUNS KEEP MAJORITY OF THE PRECIPITATION NORTH OF THE CWA...BUT STILL THINK SYSTEM WILL BE STRONG ENOUGH TO PRODUCE SOME SHOWERS OVER THE NORTHERN AREAS OF THE CWA. HAVE INCREASE POPS SLIGHTLY ACROSS ZONES 14/15 FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. THE EXTENDED MODELS ARE SHOWING ANOTHER STRONG LOW DROPPING SOUTH OUT OF THE PACIFIC NORTHWEST SATURDAY AND POSITIONED OFF THE CENTRAL CA COAST SUNDAY MORNING. SO FAR THE MODELS ARE IN GOOD AGREEMENT WITH THE TIMING AND POSITION OF THE LOW AND IF THE CURRENT TRACK HOLDS...WE COULD BE IN FOR ANOTHER ROUND OF DECENT PRECIPITATION ACROSS THE CWA SUNDAY. DUE TO THE AGREEMENT OF THE MODELS HAVE GONE AHEAD AND INCREASED POPS OVER THE CWA LATE SATURDAY NIGHT AND SUNDAY WITH 40 TO 50 POPS OVER MOST AREAS. SYSTEM SWINGS THROUGH LATE SUNDAY WITH HIGH PRESSURE RETURNING FOR MONDAY. && .AVIATION...FOR MCCARRAN...NORTH WINDS 10 TO 15 KNOTS WILL CONTINUE OVERNIGHT AS COLD FRONT CONTINUE TO MOVE SOUTH THROUGH THE MOJAVE DESERT. SKIES WILL BE CLEAR. HIGH CLOUDS WILL START TO INCREASE TUESDAY AFTERNOON AHEAD OF THE NEXT SYSTEM DUE ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...A COLD FRONT WILL CONTINUE TO SAG SOUTH THROUGH THE MOJAVE DESERT THIS EVENING. NORTH WINDS WILL GENERALLY BE BETWEEN 10 AND 20 KNOTS. SKIES WILL BE CLEAR. HIGH CLOUDS WILL START TO INCREASE TUESDAY AFTERNOON AHEAD OF THE NEXT STORM DUE ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. PIERCE/JENSEN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 28, 5:57 AM PST, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 557 AM PST MON JAN 28 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-290800- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 557 AM PST MON JAN 28 2008 /657 AM MST MON JAN 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL IMPACT MUCH OF THE REGION TODAY AS A PACIFIC STORM MOVES ACROSS THE SOUTHERN GREAT BASIN. HIGH WIND WARNINGS ARE IN EFFECT FOR WESTERN SAN BERNARDINO COUNTY AND AREAS IN THE LEE OF THE SOUTHERN SIERRA AND SOUTHERN NEVADA MOUNTAINS. WIND ADVISORIES ARE IN EFFECT FOR THE REST OF THE REGION. SEE THE LATEST WEATHER MESSAGE FOR MORE DETAILS. THE SYSTEM WILL MOVE EAST OF THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A BRIEF BREAK IN THE WEATHER WILL DEVELOP TUESDAY FOLLOWED BY ANOTHER PACIFIC STORM SWINGING ACROSS THE GREAT BASIN WEDNESDAY. A STRONGER STORM IS FORECAST TO ARRIVE LATE SATURDAY AND SUNDAY FOR A THREAT OF WIDESPREAD SNOW TO THE HIGHER TERRAIN AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JGA
In the hours before
Special weather statement, Jan 28, 10:18 PM PST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1018 PM PST MON JAN 28 2008 CAZ523-291800- WESTERN MOJAVE DESERT- 1018 PM PST MON JAN 28 2008 ...WATER FLOWING IN THE NORMALLY DRY MOJAVE RIVER... DUE TO EXCESSIVE RAINFALL AND SNOWMELT IN THE SAN BERNARDINO COUNTY MOUNTAINS OVER THE WEEKEND ONE TO TWO FEET OF WATER HAS BEEN MOVING NORTH IN THE MOJAVE RIVER. AT 10 PM PST...CALIFORNIA HIGHWAY PATROL REPORTED THE WATER WAS PAST HELENDALE AND SHOULD REACH THE HINKLEY ROAD BRIDGE AFTER MIDNIGHT. IT IS DIFFICULT TO KNOW IF THE RUNOFF WILL HAVE ENOUGH MOMENTUM TO REACH LENWOOD ROAD. IT IS POSSIBLE THAT LENWOOD ROAD COULD BECOME IMPASSABLE TUESDAY MORNING. IF YOU ENCOUNTER WATER OVER THE ROADS IN MOJAVE RIVER LATE TONIGHT AND TUESDAY FIND AN ALTERNATE ROUTE. DO NOT DRIVE ACROSS FLOODED ROADS.
Local storm report, Jan 29, 1:04 AM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
104 AM PST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND DMG PAHRUMP 36.21N 115.99W
01/28/2008 NYE NV LAW ENFORCEMENT
ROOF BLOWN OFF HOME. ON HOMESTEAD RD 2 MILES N OF CA
BORDER.
&&
JJACQUESThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 3:20 PM PST | High Wind Warning | VEF | Inyo | 15 hr |
Nearby
High Wind Watches in California, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.